Skip to Main Content

BACKGROUND

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous reactions that are best considered part of the same disease process. SJS and TEN are idiosyncratic reactions, typically to medications or infections, characterized by cutaneous epidermal skin necrosis along with involvement of at least two mucous membranes. In the past, erythema multiforme (EM, see Chapter 64) was classified into minor and major forms, the major form being synonymous with SJS. However, it is now recognized that despite histologic similarities, SJS and EM are best regarded as separate entities with distinct clinical presentations, outcomes, and causes.1

SJS was first described by Stevens and Johnson in 1922 as a symptom complex in children involving “an eruptive fever associated with stomatitis and ophthalmia.”2 In 1956, Lyell described a cutaneous process in adults as “an eruption resembling scalding of the skin” that he called toxic epidermal necrolysis (although this original report included at least one patient with what is now recognized as staphylococcal scalded skin syndrome [SSSS]).3 SJS and TEN are rare. The frequency (based on data from the FDA Adverse Event Reporting System [AERS] database) is approximately 1.9 cases of TEN per million inhabitants per year. Regional differences in drug prescription, genetic backgrounds, cancer/other comorbidities, and radiotherapy use may affect the incidence. The human immunodeficiency virus (HIV) population in particular has a 1000-fold increase in annual incidence compared to the general population.4 Although relatively rare, SJS and TEN often start in hospitalized patients, are managed within the inpatient setting, and are diagnostic considerations in many circumstances and therefore important entities to hospitalists and intensivists.

ETIOLOGY AND PATHOPHYSIOLOGY

SJS can be caused by medications or infectious agents, especially Mycoplasma pneumonia, but TEN is almost exclusively caused by medications. More than 100 drugs have been associated with SJS/TEN.1 There is a smaller group of medications, that cause a disproportionate percentage of the cases. The most common categories of drugs that cause SJS and TEN include sulfonamides, other antibiotics, and antiepileptics. Allopurinol, particularly at a daily dose of >200 mg, is the most common individual inciting agent.4 Drugs causing SJS/TEN with shorter regimens include trimethoprim-sulfamethoxazole and other sulfonamides, aminopenicillins, cephalosporins, and quinolones. Drugs that are often given for longer duration that can cause SJS/TEN include lamotrigine, carbamazepine, phenytoin, phenobarbital, valproic acid, nonsteroidal anti-inflammatory drugs (particularly of the oxicam type) and allopurinol. With any of these medications, the highest risk is thought to occur in the first 2 months of treatment.4 It is also very important to recognize that carbamazepine, phenytoin, and phenobarbital have similar molecular structures and therefore a patient who reacts to one of these drugs may react to any of the others, and they should not be substituted for each other given the life-threatening nature of the reaction.

Other causes such as infections, certain triggering systemic diseases (such as inflammatory bowel disease), and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.